Articles  |   January 2018
ACE Question
Article Information
Education / CPD / Articles
Articles   |   January 2018
ACE Question
ASA Monitor 01 2018, Vol.82, 34.
ASA Monitor 01 2018, Vol.82, 34.
A patient with a history of anaphylaxis to penicillin is most likely to have an increased risk for cross-reactivity to which of the following generations of cephalosporin antibiotics?
Patient self-reporting of drug allergies is often an unreliable predictor of risk for anaphylaxis. Many patients report adverse experiences caused by predictable side effects or idiosyncratic reactions as “allergies.” Any drug given during the perioperative period has the potential to precipitate an immune hyper-sensitivity response. Some medications are capable of inducing histamine release or complement activation in the absence of an antigen-specific antibody, creating the same clinical manifestations as anaphylaxis.
The reported rate of anaphylaxis to antibiotics varies widely, with 1 report quoting an occurrence of 0.004 percent to 0.015 percent for penicillin and 0.0001 percent to 0.1 percent for cephalosporins. Management of the patient with a history of penicillin allergy who is to receive a cephalosporin perioperatively is still not clearly defined by current data.
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×